Drug-induced gallbladder disease. Incidence, aetiology and management.
A great variety of drugs is reported to induce gallbladder disease by various pathogenetic mechanisms. Early epidemiological studies indicated a doubled risk of gallbladder disease in women taking oral contraceptives. More recent studies, however, have failed to confirm those findings; these conflicting results might be explained by the different methods used to define gallbladder disease. It was shown that the lithogenic index of the bile is increased during intake of oral contraceptives. Estrogens cause hypersecretion of cholesterol in bile, due to increase in lipoprotein uptake by the hepatocyte. Progesterone inhibits acyl coenzyme A-cholesterol acyl transferase (ACAT) activity, causing delayed conversion of cholesterol to cholesterol esters. Of the lipid lowering drugs, only clofibrate has been shown to increase the risk for gallstone formation. The other fibric acid derivatives have similar properties, but clinical experience is not as extensive. They seem to be inhibitors of the ACAT enzyme system, thereby rendering bile more lithogenic. Conflicting epidemiological data exist regarding the induction of acute cholecystitis by thiazide diuretics. Ceftriaxone, a third-generation cephalosporin, is reported to induce biliary sludge in 25 to 45% of patients, an effect which is reversible after discontinuing the drug. The sludge is occasionally a clinical problem. It was clearly demonstrated that this sludge is caused by precipitation of the calcium salt of ceftriaxone excreted in the bile. Long term use of octreotide is complicated by gallstone formation in approximately 50% of patients after 1 year of therapy, due to gallbladder stasis. Hepatic artery infusion chemotherapy by implanted pump is shown to be associated with a very high risk of chemically induced cholecystitis. Prophylactic cholecystectomy at the time of pump implantation is therefore advocated. Some drugs, such as erythromcyin or ampicillin, are reported to cause hypersensitivity-induced cholecystitis. Furthermore, there are reports on the influence of cyclosporin, dapsone, anticoagulant treatment, and narcotic and anticholinergic medication in causing gallbladder disease.
Drug Saf. 1992 Jan-Feb;7(1):32-45.